Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 100, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 28, 2004, 3:28 PM CDT for Terrell County, Texas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2004, 3:28 PM CDT (20:28 UTC)
- Expired
- Jul 28, 2004, 8:30 PM CDT
- In force
- 5 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 186 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 8.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1572 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 656 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 282028
FFWMAF
TXC443-290130-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
328 PM CDT WED JUL 28 2004
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
TERRELL COUNTY IN SOUTHWEST TEXAS
* UNTIL 830 PM CDT
* AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
FLASH FLOODING FROM A THUNDERSTORM 17 MILES NORTHEAST OF
SANDERSON...MOVING EAST AT 15 MPH.
FLASH FLOODING OF CREEKS AND STREAMS... LOW WATER CROSSINGS...
NORMALLY DRY WASHES AND ARROYOS... AND LOW LYING FARMLAND IS LIKELY.
DO NOT DRIVE ACROSS FLOODED ROADS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 2979 10214 3006 10257 3027 10256 3029 10236
3059 10236 3059 10215 3065 10213 3063 10166
3063 10166 3054 10164 3042 10173 3034 10166
3027 10177 2977 10178 2980 10184
$$3 follow-up statements
000
WGUS74 KMAF 282140
FFSMAF
TXC443-290130-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
440 PM CDT WED JUL 28 2004
...A FLASH FLOOD WARNING CONTINUES UNTIL 830 PM CDT FOR TERRELL
COUNTY...
AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING. RAINFALL RATES OF
BETTER THAN 2 INCHES AN HOUR ARE ESTIMATED OVER WESTERN TERRELL
COUNTY. THE MOST INTENSE RAINFALL OCCURRING WITH THIS STORM WAS 9
MILES EAST OF SANDERSON. THE STORM WAS MOVING SOUTHEAST AT 10 MPH.
VERY LOW VISIBILITY AND TORRENTIAL RAINFALL CAN BE EXPECTED AS THE
STORM CROSSES HIGHWAY 90 BY 5 PM.
SOME LOCATIONS AFFECTED BY THE THUNDERSTORM PRODUCING FLASH FLOODING
INCLUDE... SANDERSON AND DRYDEN.
TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 2979 10214 3006 10257 3027 10256 3029 10236
3059 10236 3059 10215 3065 10213 3063 10166
3063 10166 3054 10164 3042 10173 3034 10166
3027 10177 2977 10178 2980 10184
$$
05000
WGUS74 KMAF 282319
FFSMAF
TXC443-290130-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
619 PM CDT WED JUL 28 2004
...A FLASH FLOOD WARNING CONTINUES UNTIL 830 PM CDT FOR TERRELL
COUNTY...
AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
WEAKENING THUNDERSTORMS MOVING INTO SOUTHERN TERRELL COUNTY.
RAINFALL RATES HAD DECREASED TO LESS THAN AN INCH AN HOUR. HOWEVER
RUNOFF IS EXPECTED TO CONTINUE TO RESULT IN FLOODING OF LOW LYING
AREAS THROUGH THE EARLY EVENING. AT 520 PM... WATER WAS REPORTEDLY
RUNNING OVER FARM ROAD 2400 IN SEVERAL LOCATIONS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN
AROUND... DONT DROWN.
TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 2979 10214 3006 10257 3027 10256 3029 10236
3059 10236 3059 10215 3065 10213 3063 10166
3063 10166 3054 10164 3042 10173 3034 10166
3027 10177 2977 10178 2980 10184
$$
05000
WGUS74 KMAF 290111
FFSMAF
TXC443-290130-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
805 PM CDT WED JUL 28 2004
...A FLASH FLOOD WARNING WILL EXPIRE AT 830 PM CDT FOR TERRELL
COUNTY...
AT 806 PM CDT...THUNDERSTORMS HAD ENDED IN TERRELL COUNTY. MAINLY
LIGHT RAIN HAD FALLEN SINCE 6 PM... GIVING EARLIER HEAVY RAINFALL A
CHANCE TO RUN OFF. THE THREAT OF FLASH FLOODING HAS DECREASED... SO
THE FLASH FLOOD WARNING FOR TERRELL COUNTY WILL BE ALLOWED TO EXPIRE
AT 830 PM.
TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 2979 10214 3006 10257 3027 10256 3029 10236
3059 10236 3059 10215 3065 10213 3063 10166
3063 10166 3054 10164 3042 10173 3034 10166
3027 10177 2977 10178 2980 10184
$$
05What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 2:59 PM CDT, 29 minutes earlier.
Area forecast discussion, Jul 28, 2:59 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 259 PM CDT WED JUL 28 2004 .SHORT TERM... COUNTY WARNING AREA IN BETWEEN SHORTWAVES AS ONE IS DEPARTING THE EASTERN PERMIAN BASIN AND ANOTHER WILL BE APPROACHING SOUTHEAST NEW MEXICO LATE TONIGHT. THE BEST POPS (CHANCE) TONIGHT WILL BE IN THE EXTREME WESTERN LOW ROLLING PLAINS AND LOWER TRANS PECOS... JUST EAST OF THE TROUGH AXIS AND LOW LEVEL CONVERGENCE DUE TO A SURFACE LOW. WILL GO WITH CHANCE POPS IN SOUTHEAST NEW MEXICO FOR POSSIBLE CONVECTION LATE TONIGHT WITH APPROACH OF NEXT SIGNIFICANT 500 MILLIBAR TROUGH/SHORTWAVE. .LONG TERM... EXPECTING SOME SORT OF COMPLEX TO DEVELOP/MOVE THROUGH THE PERMIAN BASIN DURING THE DAY TOMORROW AS THE SIGNIFICANT SHORTWAVE MOVES THROUGH THE AREA IN THE NORTHWEST FLOW ALOFT AND DRAGS THE SURFACE BOUNDARY BACK SOUTHWARD TOWARD THE RIO GRANDE. LATER SHIFTS MAY HAVE TO RAISE POPS OR MENTION LOCALLY HEAVY RAIN OR POTENTIAL FLASH FLOODING TOMORROW. WILL CONTINUE TO GO LOWER THAN GUIDANCE ON HIGH TEMPERATURES TOMORROW WITH RAIN AND A LOT OF CLOUD COVER EXPECTED. BEST POPS SHOULD SHIFT SOUTHEAST TOWARD THE RIO GRANDE TOMORROW NIGHT AS THE AFOREMENTIONED FEATURES TRANSLATE TOWARD THAT AREA WITH THE REST OF THE COUNTY WARNING AREA ON THE COOLER/SUBSIDENT SIDE OF THE SYSTEM. ANOTHER SURGE POSSIBLE LATE TOMORROW ALONG THE RIO GRANDE. LOOKS LIKE QUIETER WEATHER PATTERN FRIDAY AND BEYOND WITH INCREASING STABILITY IN THE MOUNTAINS WITH NO FRONTS AND STEERING FLOW NOT CONDUCIVE FOR STORM DEVELOPMENT/MOVEMENT FAR INTO THE PERMIAN BASIN. NORTHWEST FLOW ALOFT WOULD FAVOR ISOLATED CONVECTION IN SOUTHEAST NEW MEXICO AND THE GUADALUPE MOUNTAINS...PERHAPS THE DAVIS MOUNTAINS EARLY NEXT WEEK. SIGNIFICANT WARMING TREND ANTICIPATED BEYOND THURSDAY. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 69 85 67 93 / 20 60 20 0 CARLSBAD NM 68 90 66 96 / 30 40 20 20 DRYDEN TX 69 86 71 95 / 30 40 50 10 FORT STOCKTON TX 68 87 68 94 / 20 40 30 10 GUADALUPE PASS TX 63 78 63 89 / 30 30 20 20 HOBBS NM 66 89 65 95 / 30 50 20 10 MARFA TX 59 83 56 88 / 20 30 20 20 MIDLAND INTL AIRPORT TX 69 84 66 93 / 20 60 20 0 ODESSA TX 69 85 66 95 / 20 50 20 0 WINK TX 70 90 70 98 / 20 50 20 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 12
Hazardous weather outlook, Jul 28, 2:16 PM CDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 216 PM CDT WED JUL 28 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-291000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 216 PM CDT (116 PM MDT) WED JUL 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED NON-SEVERE THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. THE BEST CHANCES FOR THUNDERSTORMS WILL STRETCH FROM SOUTHEASTERN NEW MEXICO SOUTH INTO THE BIG BEND...AND FROM THERE EAST ACROSS THE LOWER TRANS PECOS. WIND GUSTS TO 40 MPH AND DEADLY LIGHTNING ARE POSSIBLE IN AND NEAR ANY THUNDERSTORM. RAINFALL RATES NEARING AN INCH PER HOUR WILL RESULT IN LOCALIZED FLOODING OF ARROYOS...DRAWS...LOW WATER CROSSINGS...AND OTHER LOW LYING AREAS...PARTICULARLY FROM THE BIG BEND EAST ACROSS TERRELL COUNTY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WEAK COLD FRONT WILL MOVE INTO WEST TEXAS AND SOUTHEASTERN NEW MEXICO THURSDAY. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE THURSDAY FROM THE WESTERN LOW ROLLING PLAINS...SOUTHWEST ACROSS THE EASTERN PERMIAN BASIN...AND DOWN INTO THE BIG BEND. ISOLATED FLOODING OF LOW LYING AREAS WILL BE POSSIBLE. NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 8:33 PM CDT | Flash Flood Warning | MAF | Brewster | 3 hr |
| Jul 27, 11:09 PM CDT | Flash Flood Warning | MAF | Brewster, Pecos | 6 hr |
| Jul 27, 11:30 PM CDT | Flash Flood Warning | MAF | Jeff Davis | 3 hr |
| Jul 28, 12:20 AM CDT | Flash Flood Warning | MAF | Presidio | 5 hr |
| Jul 28, 2:06 AM CDT | Flash Flood Warning | MAF | Howard | 4 hr |
| Jul 28, 2:14 AM CDT | Flash Flood Warning | MAF | Gaines | 3 hr |
| Jul 28, 2:19 AM CDT | Flash Flood Warning | MAF | Jeff Davis | 4 hr |
| Jul 28, 3:01 AM CDT | Flash Flood Warning | MAF | Terrell | 6 hr |
| Jul 28, 4:53 AM CDT | Flash Flood Warning | MAF | Brewster, Pecos | 4 hr |
| Jul 28, 5:05 AM CDT | Flash Flood Warning | MAF | Borden | 4 hr |
| Jul 28, 5:52 AM CDT | Flash Flood Warning | MAF | Dawson | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.